Missouri, 2023

Damaging Wind in Missouri, April 5, 2023

April 5, 2023 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms developed across the Mid-South during the late morning and early afternoon of April 5, 2023. These storms developed ahead of an approaching cold front as a mid-level shortwave trough rotated through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed across the Mid-South during the late morning and early afternoon of April 5, 2023. These storms developed ahead of an approaching cold front as a mid-level shortwave trough rotated through the area. The region was also under the right entrance region of a 140-knot upper-level jet which helped enhance lift across the area. The airmass was unstable with surface-based CAPE values of up to 2000 j/kg which supported severe storms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 9:32 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 5, 9:32 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1032 AM CDT Wed Apr 5 2023

...New UPDATE...

.UPDATE...
Issued at 1016 AM CDT Wed Apr 5 2023

As of 1015 AM, a mostly cloudy sky is prevalent across the Mid-
South. Temperatures are currently in the upper 70s and are on
track to reach the low 80s, especially across north Mississippi
and along the Tennessee River Valley. Showers and thunderstorms
are beginning to move into northeast AR. These storms have the
potential to be strong to severe. A Tornado Watch is in effect
until 4 PM along and north of the I-40 corridor and northwest
Mississippi. No major changes were made. The previous forecast
looks in excellent shape.

SMW

&&

.MESOSCALE UPDATE FOR Eastern Arkansas...
Issued at 542 AM CDT Wed Apr 5 2023

A complex convective scenario over eastern AR through midmorning.
10Z SPC Mesoanalysis depicts mixed layer CAPE of 1500-2000 over
eastern AR, a 3 hour increase of 200-400 J/kg. Concurrently, CIN
had weakened. While thermodynamic profiles have become
increasingly supportive of severe storms, deep layer wind shear
has weakened with the diurnal weakening of the low level jet.

1030Z KSRX/KLZK radars showed several broken line segments of
storms over northwest AR -one tornado-warned- lifting east, well
in advance of HRRR-depicted timing.

We have considered dropping northeast AR and part of the MO
bootheel from the Tornado Watch 121, but after coordinating with
SPC, we will wait another hour or so let convective trends over
western into central AR play out. By the time these storms enter
northeast AR, storm mode will likely be mixed, with damaging winds
and large hail the primary threats. The tornado threat will be
less than earlier this morning, but still present.

PWB

&&

.SYNOPSIS...
Issued at 252 AM CDT Wed Apr 5 2023

Strong to severe thunderstorms are likely this morning
and to persist through the evening. Lingering showers will
persist, mainly over northeast Mississippi and the Tennessee River
basin, continuing after the frontal passage until Saturday
evening. Easter Sunday will begin the start of a dry period for
the extended forecast.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 252 AM CDT Wed Apr 5 2023

Another low pressure system and associated cold front
has pushed across the Plains and is apparent over  central and
eastern Arkansas. This system will continue to push southeast.
Severe thunderstorms are possible, mainly for eastern Arkansas and
the Missouri Bootheel.

Damaging winds and large hail appear to be the primary threats, but
we cannot rule out a tornado or two. The best time frame for severe
weather for the Mid-South is appearing to be 5am-10pm. Warming
surface temperatures after sunrise, a strong low level jet, steep
lapse rates (nearing 8 C/km), effective SRH, STP, and SBCAPE values
are contributing to the tornadic threat. A strong cap should hold
through the afternoon as boundary-layer moisture builds, however,
latest soundings are indicating that the cap is weakening, which
with the aforementioned ingredients, hail and tornadoes may become
more apparent. QPF totals could approach 3 inches in north
Mississippi and west Tennessee, while the rest of the region can
expect 1-2 inches through late tonight. Southerly winds will be
around 20mph with gusts up to 35mph will continue to increase
prior to the cold frontal passage. A Wind Advisory will go into
effect at 4am today with sustained winds over 30mph and gusts
nearing 40mph. Wind shear will begin to diminish in the afternoon.

The aforementioned cold front will stall and leave lingering showers
in the forecast through the week, mainly for north Mississippi and
near the Tennessee River basin. Cooler midweek temperatures will
warm to the lows 70s by the weekend. Easter Sunday will be dry
for all of the Mid-South with highs generally in the 70s.

DNM

&&

.AVIATION...
(12Z TAFS)
Issued at 708 AM CDT Wed Apr 5 2023

Primary aviation weather concern remains TSRA coverage and timing.
Prefrontal TSRA will lift into the JBR area by 15Z, and the MEM
area around 17Z. Some break in the thunder expected in the hours
following the leading convective push. By this evening, low level
jet will diurnally strengthen, enhancing shear and supporting
additional TSRA along and ahead of slow-moving cold front. TSRA
will continue off an on most of tonight, south of a MEM-MKL line.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 4 PM CDT this afternoon for ARZ009-018-
     026>028-035-036-048-049-058.

MO...Wind Advisory until 4 PM CDT this afternoon for MOZ113-115.

MS...Wind Advisory until 4 PM CDT this afternoon for MSZ001-007-008-
     010-011.

TN...Wind Advisory until 4 PM CDT this afternoon for TNZ001>004-
     019>021-048>052-088-089.

&&

PUBLIC FORECAST...SMW
AVIATION...PWB

In the hours before

Special weather statement, Apr 5, 10:21 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1121 AM CDT Wed Apr 5 2023

ARZ018-026-051645-
Greene AR-Craighead AR-
1121 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of southwestern Greene
and western Craighead Counties through 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoxie to Egypt to 6 miles southwest of
Cash. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Oak Grove Heights, Cash, Egypt, Walcott,
Fontaine, Apt, Valley View, Farrville, Dorothy, Winesburg, Light,
Bethel, Lanieve and Finch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for eastern
Arkansas.

&&

LAT...LON 3581 9104 3586 9099 3588 9099 3588 9087
      3592 9087 3593 9086 3596 9086 3598 9084
      3599 9086 3602 9084 3604 9084 3607 9082
      3613 9048 3595 9045 3576 9062 3571 9099
      3571 9104
TIME...MOT...LOC 1621Z 256DEG 44KT 3601 9090 3588 9091 3576 9103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

cad

The radar

The Paducah radar (KPAH), 121 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
April 5, 11:12 AM CST to 11:17 AM CST
Where
Dunklin County, 0.72 mi S of Malden
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
36.560, -89.971

Straight-line winds uprooted numerous trees around downtown Malden. A funeral home suffered roof and wall damage. Numerous homes had roof damage. A shed was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095263.